THE COMBINATION drug trimethoprim-sulfamethoxazole is widely used in renal transplant recipients to treat urinary tract infections and opportunistic infections with organisms such as Pneumocystis carinii and Nocardia, and has recently been recommended as prophylaxis against Pneumocystis pneumonitis. To our knowledge, deterioration of renal allograft function from interstitial nephritis in association with trimethoprim-sulfamethoxazole administration has been recorded only once.1 The following reports suggest that interstitial nephritis caused by trimethoprim-sulfamethoxazole may occur more frequently and that the drug should be used with caution in renal transplant recipients.
Report of Cases
A 50-year-old woman with chronic glomerulonephritis received a renal transplant from a cadaver donor on Sept 28, 1975. Initial renal function was good. In November 1975 she had a rejection episode that responded to intravenous administration of methylprednisolone, 30 mg/kg. On Jan 14, 1976, a staphylococcal septicemia developed and was treated with nafcillin sodium. Ten days later she again
Smith EJ, Light JA, Filo RS, Yum MN. Interstitial Nephritis Caused by Trimethoprim-Sulfamethoxazole in Renal Transplant Recipients. JAMA. 1980;244(4):360–361. doi:10.1001/jama.1980.03310040042025
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: